Texas, 2021Hail and Damaging Winds in Texas, March 13, 2021
March 13, 2021 · NWS MAF · 9 events in 5 counties and zones
An upper level trough was approaching the region from the west. A dryline was present across the Permian Basin with very moist and unstable air along and to the east of this line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was approaching the region from the west. A dryline was present across the Permian Basin with very moist and unstable air along and to the east of this line. Wind shear values were also fairly high. These conditions resulted in thunderstorms with large hail and damaging winds developing across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 13, 2:01 PM CST, 28 minutes earlier.
Area forecast discussion, Mar 13, 2:01 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
201 PM CST Sat Mar 13 2021
.DISCUSSION...
We kicked off this morning with dewpoints in the U50s to L60s
across the Permian Basin. Unlike yesterday where much of the
convection was to the north while our area was limited by cap,
today should be quite the opposite. This afternoon CAPE values
range from 1500-2500 J/kg across the eastern portion of the CWA.
This afternoon's environment supports discrete supercell
development initially, but majority of the storms should be
associated with a line. The first echoes are beginning to develop
across the western Permian Basin currently. The main concerns for
severe weather are large hail, gusty erratic winds, and a possible
isolated tornado. High winds will impact the Guadalupe and
Delaware Mountains now through Sunday evening, a High Wind Warning
is in effect through Sunday evening as gusts could reach 85 mph.
High winds are also expected in southeast New Mexico, Davis
Mountains and Hwy 54 corridor. Therefore, a Wind Advisory has been
issued for those locations. High Wind Watch has been issued for
Eddy and Culberson Counties Sunday as winds are expected around 30
to 40 mph sustained. Fire weather remains a concern today through
the beginning of next week (see the Fire Weather Discussion
below).
After the upper lvl low, that brought all this weather, kicks out
of the area Monday we will return to upper lvl zonal flow. An
upper lvl trough over Western Conus will proceed eastward and
reach the TX PH by Tuesday afternoon. A 700mb jet with +50 kts
west winds will move overhead Tue bring gusty and dusty conditions
to the area. Tuesday could be a prime fire weather day. The
aforementioned trough will move off to the East Wed with an upper
lvl ridge building out to the west. The pattern towards the end of
the week will support temps to climb in the U70s to M80s across
the area. We are headed back to warm and dry weather by the end of
next week.
&&
.FIRE WEATHER...
A sharp dryline is slowly moving across the region and is
currently along a Seminole to Fort Stockton line. West of this
boundary west winds have increased significantly with most
locations sustained around 25 mph and gusts over 35 mph. RH's have
fallen below 15 percent so we are seeing solid RF conditions in
these locations. Will continue the RFW through this evening when
RH's begin to climb and winds decrease slightly. A Pacific front
will move through the area overnight bringing cooler temperatures
Sunday, but also very windy conditions. RH's will again fall to
near or below 15 percent for most locations by afternoon with
winds 25 to 35 mph and gusts near 50 mph. Higher winds are
expected in the mountains and adjacent plains. RFTI's of 5-7 are
expected along and west/south of the Pecos River which will
with higher ERC values. Will expand the Fire Weather Watch south
to the Big Bend. Further east, more moist fuels will limit fire
potential although fire danger will be high to very high.
RH's stay low through early next week with the strongest winds
limited to the higher terrain Monday. By Tuesday, another strong
storm system will move across the area likely with more widespread
fire weather concerns. Tuesday will need to be watched for the
potential for a significant fire weather day!
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 79 41 68 45 / 60 60 0 0
Carlsbad 67 38 68 41 / 10 0 0 0
Dryden 87 44 76 46 / 10 30 0 0
Fort Stockton 82 41 69 45 / 20 10 0 0
Guadalupe Pass 58 33 56 39 / 0 0 0 0
Hobbs 70 35 62 39 / 10 0 0 0
Marfa 74 30 60 30 / 0 0 0 0
Midland Intl Airport 78 41 67 44 / 40 20 0 0
Odessa 76 40 66 44 / 30 10 0 0
Wink 77 38 70 41 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
for Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Red Flag Warning until 7 PM MST this evening for Chavez Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 5 PM MST this afternoon for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
High Wind Watch from Sunday morning through Sunday evening for
Eddy County Plains.
High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
of Eddy County.
TX...Fire Weather Watch from Sunday afternoon through Sunday evening
for Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Lower Brewster County-Marfa
Plateau-Pecos-Presidio Valley-Reeves County Plains-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
Presidio Valley-Reeves County Plains-Van Horn and Highway
54 Corridor.
Wind Advisory until 6 PM CST this evening for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Loving-
Reeves County Plains-Van Horn and Highway 54 Corridor.
High Wind Watch from Sunday morning through Sunday evening for
Eastern Culberson County-Van Horn and Highway 54 Corridor.
High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
89/29Hazardous weather outlook, Mar 13, 1:25 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
125 PM CST Sat Mar 13 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
125 PM CST Sat Mar 13 2021 /1225 PM MST Sat Mar 13 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through tonight.
A Wind Advisory is in effect for the Southeast New Mexico plains,
Loving County, Reeves County, Culberson County, and Davis Mountains
area.
Patchy blowing dust is expected this afternoon across much of the
same area as the Wind Advisory.
Thunderstorms are possible this afternoon and evening across the
central and eastern Permian Basin and the Lower Trans Pecos. Some of
these storms may become severe with large hail, strong winds, and
frequent lightning being the main threats.
Critical fire weather conditions are expected this afternoon and
early evening from Southeast New Mexico south to the Presidio
Valley.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The High Wind Warning continues for the Guadalupe and Delaware
Mountains Sunday morning into Sunday evening.
Strong winds are also likely across the rest of the area.
Critical fire weather is a concern for Southeast New Mexico south to
the Big Bend for Sunday afternoon and early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation possible this afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Ector
- When
- March 13, 2:29 PM CST to 2:30 PM CST
- Where
- Ector County, 1.33 mi WSW of Douro
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.761, -102.540
A thunderstorm moved across Ector County and produced wind damage southwest of Odessa. A power pole was snapped on the corner of Farm to Market Road 866 and Interstate 20. The time of the event was estimated using radar. The cost of damage is a very rough estimate.
Hail, Ector
- When
- March 13, 2:56 PM CST to 3:00 PM CST
- Where
- Ector County, 5.5 mi ENE of Odessa
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.891, -102.290
Thunderstorm Wind, Martin
- When
- March 13, 3:53 PM CST
- Where
- Martin County, 1 mi W of Stanton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.130, -101.817
A thunderstorm moved across Martin County and produced a 60 mph wind gust one mile west of Stanton.
Hail, Howard
- When
- March 13, 4:30 PM CST to 4:35 PM CST
- Where
- Howard County, 2 mi E of Big Spring
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.250, -101.436
Hail, Howard
- When
- March 13, 4:35 PM CST to 4:40 PM CST
- Where
- Howard County, 2 mi E of Big Spring
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.250, -101.436
Hail, Howard
- When
- March 13, 4:35 PM CST to 4:40 PM CST
- Where
- Howard County, 3 mi S of Big Spring
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.207, -101.470
Hail, Glasscock
- When
- March 13, 5:03 PM CST to 5:08 PM CST
- Where
- Glasscock County, 2.84 mi NW of St Lawrence
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.699, -101.535
Hail, Glasscock
- When
- March 13, 5:05 PM CST to 5:10 PM CST
- Where
- Glasscock County, 3.06 mi NW of St Lawrence
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 31.704, -101.533
Thunderstorm Wind, Mitchell
- When
- March 13, 6:01 PM CST to 6:02 PM CST
- Where
- Mitchell County, Colorado City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 32.400, -100.850
A thunderstorm moved across Mitchell County and produced wind damage in Colorado City. There were large tree limbs that were blown down and power poles were snapped. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, March 13, 2021$1.3 million · EF2 · 30 events
- Blizzard and Winter Storm in Wyoming, March 13 to 15, 20211 death · 18 events
- Tornado and Flood in Kansas, March 13 to 14, 2021$10,000 · EF2 · 6 events
- Tornadoes and Hail in Texas, March 13, 2021EF1 · 13 events
- Tornadoes in Oklahoma, March 13, 2021$15,000 · EF1 · 3 events
- Winter Storm and High Wind in Colorado, March 13 to 15, 202153 kt wind · 21 events
- Heavy Snow and Hail in New Mexico, March 13 to 14, 20211 in hail · 17 events
- High Surf in Hawaii, March 13 to 15, 202113 events
- Winter Storm in Wyoming, March 13 to 14, 20218 events
- Blizzard and Heavy Snow in Nebraska, March 13 to 15, 20218 events
- Flooding in Arkansas, March 13 to 31, 20215 events
- Flooding in Oklahoma, March 13 to 22, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940098, 940100, 940101, 940102, 940103, 940104, 940110, 940112, 940349.